What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 23, 8:02 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 23, 8:02 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service State College PA
902 PM EDT Tue Jun 23 2020
.SYNOPSIS...
An approaching cold front will push through central PA tonight.
An upper level through will pivot across the region the second
half of the week, then lift out by next weekend.
&&
.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
A few taller cells out there, but CAPE not what it could be at
this point (23Z). Lots of clouds/debris keeping it tame. But,
the Lower Susq still has about 6 hours to go before any
semblance of dry air arrives. The air will likely be stabilized
shortly by the rainfall expanding over them now. convection
still able to develop over the NW half of the CWA, but it is
very weak/short.
Heavy precip threat is diminishing rapidly. Could probably drop
the FFA in a short time.
Prev...
Approaching sfc trough (leading a fairly strong cold front by
75-100 NM) was crossing the PA/OH border at this time with bkn
lines of growing convection along and ahead of it.
Earlier extensive mid cloud layer keep sfc and ML instability
down across our western mtns so far, but sfc based Cape has
climbed to 2500-3000 j/kg across our far SE zones where mid
level clouds are relatively thin, and/or have significant breaks
in them.
Expect TSRA to ramp up in intensity as the cfront and better
deep layer shear spread into the region of greatest instability
over the Lower Susq Valley. Conditions further north are less
unstable due to lower sfc dewpoints by 4-5 deg F.
Target area for the heaviest rain, with the best initial
potential for training showers and TSRA will be across the
Western MTNS, especially the Laurel Highlands, where point
amounts of 2-4 inches occurred over the past several days, and
where 1 hour flash flood guidance is only a tad over 1 inch.
Based on radar and A weak sfc wave along the lead trough may
brush the Laurel Highlands between 21-22Z with a brief period
of enhanced rainfall.
Late afternoon temps will range from the l-m 70s across the
western mtns to the upper 80s in the SE.
Expect convection to weaken after sunset, but a few showers
should linger until passage of the primary surface and weak
secondary cold fronts, which won't arrive until late this
evening over the northwest mountains and toward daybreak
Wednesday across the southeast counties.
&&
.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
An upper low over the Grt Lks is progged to edge eastward
Wednesday and Thursday, resulting in scattered diurnally-driven
convection across the forecast area, especially over the
northwest mountains during the mid to late afternoon, where mid
level lapse rates are likely to be steepest. The center of the
upper low and chilliest air aloft is progged to lift into
Canada, rather than surge into Pa, so expect only a return to
seasonal temperatures Wed/Thu, but noticeably lower humidity.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Fair weather with comfortable temps and humidity Thu night.
Can't rule out a stray shower in NW PA Fri afternoon, with a
weak shortwave riding through the base of the trough before the
trough axis pushes east of the area, otherwise conditions should
be dry on Fri.
Another upper disturbance will slide across the northern Great
Lakes into southern Canada over the weekend, with return flow
and a strong warm front bringing a surge of increased heat and
humidity back to the area starting Fri night/Sat. Showers/
storms will be possible with the passage of the warm front as
well as through the weekend as PA will be in the warm sector,
while a weak cold front/stationary boundary lingers over
northern portions of the CWA on the southern edge of the upper
low.
Overall longwave pattern gets stuck moving through next week,
with a large trough over the west coast and an upper ridge over
the central portion of the US. Latest signal is that the upper
low lingering over S Canada will gradually fill as it drifts
southward into New England, along with a weak surface low
likely just off the NJ coast. Looks like this could bring low
level winds around to the north and lean us toward the cooler
side of the model ensemble. Though a shift eastward of the upper
low would bring warmer temps in from the west.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Main change to the 00Z TAFS was to add more detail.
Other than some lower conditions later tonight, expect VFR
conditions on Wednesday, as a westerly flow of drier flow sets
in. A little breezy at times.
Showers and storms this evening somewhat limited so far. Some
storms trying to flare up now near MDT.
Outlook...
Thu...AM low cigs/fog possible. Mainly VFR PM.
Fri...AM low cigs/fog possible. Mainly VFR PM.
Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.
Sun...Still a chance of showers and storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ024>026-
033>036.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Fitzgerald
LONG TERM...RXR/Colbert
AVIATION...Martin
Hazardous weather outlook, Jun 23, 9:02 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1002 PM EDT Tue Jun 23 2020
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-064-250215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-Adams-
1002 PM EDT Tue Jun 23 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ057>059-065-066-250215-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
1002 PM EDT Tue Jun 23 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Heavy rain from thunderstorms may lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 23, 5:51 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service State College PA
651 PM EDT Tue Jun 23 2020
PAZ065-232315-
York PA-
651 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 715
PM EDT...
At 650 PM EDT, Doppler radar indicated a strong thunderstorm over
Stewartstown, moving northeast at 10 mph.
Wind gusts of up to 55 mph and pea size hail are possible.
Locations impacted include...
Stewartstown, Cross Roads, Sunnyburn, Felton and Fawn Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3986 7656 3981 7636 3972 7645 3972 7664
TIME...MOT...LOC 2250Z 206DEG 14KT 3973 7656
Dangelo
Special weather statement, Jun 23, 6:25 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service State College PA
725 PM EDT Tue Jun 23 2020
PAZ065-066-240000-
York PA-Lancaster PA-
725 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORM WITH HEAVY RAIN...
At 722 PM EDT, Doppler radar indicated a strong thunderstorm near
Stewartstown, moving northeast at 15 mph.
Very heavy rain is expected.
Wind gusts of up to 55 mph are possible.
Locations impacted include...
Stewartstown, Cross Roads, Brogue, Shenks Ferry, Holtwood, Sunnyburn,
Safe Harbor, Susquehanna Trails, Washington Boro, Felton, Fawn Grove,
Rawlinsville and Airville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3976 7664 4001 7648 3984 7620 3972 7637
3972 7658
TIME...MOT...LOC 2323Z 219DEG 12KT 3977 7651
DangeloSpecial weather statement, Jun 23, 7:19 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service State College PA
819 PM EDT Tue Jun 23 2020
PAZ056>059-063-065-240115-
Perry PA-York PA-Cumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
819 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORMS WITH HEAVY RAIN AROUND HARRISBURG...
At 817 PM EDT, Doppler radar indicated an area of strong
thunderstorms with very heavy rainfall over much of the
Harrisburg metro area.
Very heavy rain is expected.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Progress,
Mechanicsburg, Middletown, Camp Hill, Palmyra, New Cumberland,
Linglestown, Enola, Steelton, Lemoyne, Hummelstown, Paxtonia,
Rutherford, Skyline View, Lawnton and Campbelltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4012 7700 4060 7700 4062 7694 4061 7689
4063 7686 4062 7684 4065 7680 4066 7671
4069 7662 4075 7638 4019 7659
TIME...MOT...LOC 0017Z 219DEG 49KT 4041 7683
DangeloSpecial weather statement, Jun 23, 9:38 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
1038 PM EDT Tue Jun 23 2020
PAZ052-053-057>059-240345-
Columbia PA-Northumberland PA-Lebanon PA-Dauphin PA-Schuylkill PA-
1038 PM EDT Tue Jun 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...DAUPHIN...COLUMBIA...AND LEBANON COUNTIES UNTIL 1145
PM EDT...
At 1037 PM EDT, Doppler radar indicated a strong thunderstorm over
Williamstown, moving northeast at 30 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Shamokin, Mount Carmel, Shenandoah, Mahanoy City, Frackville,
Kulpmont, Ashland, Fairview-Ferndale, Lykens, Tremont, Girardville,
Marshallton, Williamstown, Tower City, Lavelle, Altamont, Englewood,
Forrestville, Branchdale and Donaldson.
This includes the following COVID-19 Test Sites...
Geisinger Kulpmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4046 7665 4059 7680 4097 7633 4080 7611
TIME...MOT...LOC 0237Z 228DEG 21KT 4058 7665
Martin